Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 37, NWS Albuquerque, NM

April 21, 20226 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Apr 21, 2022, 3:00 PM MDT for 6 counties in New Mexico. It took effect at Apr 22, 2022, 9:00 AM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2022, 3:00 PM MDT (21:00 UTC)
In effect from
Apr 22, 2022, 9:00 AM MDT
Expired
Apr 23, 2022, 12:00 AM MDT
In force
15 hr
Issued by
NWS Albuquerque, NM

Counties Chaves County, NM, Curry County, NM, De Baca County, NM, McKinley County, NM, Roosevelt County, NM, San Juan County, NM

The radar

The Albuquerque radar (KABX), 139 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5531 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS75 KABQ 212100
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
300 PM MDT Thu Apr 21 2022

NMZ202>234-239>241-220530-
/O.UPG.KABQ.HW.A.0008.220422T1500Z-220423T0600Z/
/O.NEW.KABQ.HW.W.0015.220422T1500Z-220423T0600Z/
Chuska Mountains-Far Northwest Highlands-Northwest Highlands-West
Central Plateau-West Central Mountains-West Central Highlands-
Southwest Mountains-San Francisco River Valley-Tusas Mountains
Including Chama-Jemez Mountains-Glorieta Mesa Including Glorieta
Pass-Northern Sangre de Cristo Mountains-Southern Sangre de
Cristo Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio
Grande Valley-Espanola Valley-Santa Fe Metro Area-Middle Rio
Grande Valley including the Albuquerque Metro Area-Lower Rio
Grande Valley-Sandia and Manzano Mountains including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-Upper
Tularosa Valley-South Central Mountains-Johnson and Bartlett
Mesas Including Raton Pass-Far Northeast Highlands-Northeast
Highlands-Union County-Harding County-Eastern San Miguel County-
Guadalupe County-Quay County-Eastern Lincoln County-Southwest
Chaves County-San Agustin Plains and Adjacent Lowlands-
300 PM MDT Thu Apr 21 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT MDT 
FRIDAY NIGHT...

* WHAT...Southwest winds 40 to 55 mph with gusts up to 75 mph 
  possible. Turning west and decreasing 30 to 40 mph with occasional 
  gusts to 65 through the evening hours.

* WHERE...Portions of central, east central, north central, 
  northeast, northwest, southeast, and west central New Mexico.

* WHEN...From 9 AM Friday to Midnight MDT Friday Night.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are likely. Dangerous crosswinds will impact travel 
  on northwest-to-southeast oriented roads, especially for high 
  profile vehicles. Areas of blowing dust may drop the visibility to 
  a few hundred yards at times in dust-prone locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel. Use extra caution or avoid 
traveling if possible.

&&

$$

NMZ201-220530-
/O.UPG.KABQ.HW.A.0008.220422T1500Z-220423T0600Z/
/O.NEW.KABQ.WI.Y.0037.220422T1500Z-220423T0600Z/
Northwest Plateau-
300 PM MDT Thu Apr 21 2022

...WIND ADVISORY IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT MDT FRIDAY 
NIGHT...

* WHAT...Southwest to west winds 25 to 35 mph with gusts up to 55 
  mph expected. Winds decreasing through the evening hours.

* WHERE...Northwest Plateau.

* WHEN...From 9 AM Friday to Midnight MDT Friday Night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NMZ235>238-220530-
/O.UPG.KABQ.HW.A.0008.220422T1500Z-220423T0600Z/
/O.NEW.KABQ.WI.Y.0037.220422T1500Z-220423T0600Z/
Curry County-Roosevelt County-De Baca County-Chaves County Plains-
300 PM MDT Thu Apr 21 2022

...WIND ADVISORY IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT MDT FRIDAY 
NIGHT...

* WHAT...South to southwest winds 30 to 35 mph with gusts up to 55 
  mph expected.

* WHERE...Curry County, De Baca County, Roosevelt County and Chaves 
  County Plains.

* WHEN...From 9 AM Friday to Midnight MDT Friday Night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

11
4 follow-up statements
530 
WWUS75 KABQ 220501
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1101 PM MDT Thu Apr 21 2022

NMZ202>234-239>241-221200-
/O.CON.KABQ.HW.W.0015.220422T1500Z-220423T0600Z/
Chuska Mountains-Far Northwest Highlands-Northwest Highlands-
West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
1101 PM MDT Thu Apr 21 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM FRIDAY TO
MIDNIGHT MDT FRIDAY NIGHT...

* WHAT...Southwest winds 40 to 55 mph with gusts up to 75 mph 
  possible. Turning west and decreasing 30 to 40 mph with occasional 
  gusts to 65 through the evening hours.

* WHERE...Portions of central, east central, north central, 
  northeast, northwest, southeast and west central New Mexico.

* WHEN...From 9 AM Friday to midnight MDT Friday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are likely. Dangerous crosswinds will impact
  travel on northwest-to-southeast oriented roads, especially for
  high profile vehicles. Areas of blowing dust may drop the
  visibility to a few hundred yards at times in dust-prone
  locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel. Use extra caution or avoid 
traveling if possible.

&&

$$

NMZ201-235>238-221200-
/O.CON.KABQ.WI.Y.0037.220422T1500Z-220423T0600Z/
Northwest Plateau-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-
1101 PM MDT Thu Apr 21 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT
MDT FRIDAY NIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northwest Plateau, Curry County, Roosevelt County, De 
  Baca County and Chaves County Plains.

* WHEN...From 9 AM Friday to midnight MDT Friday night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

34
551 
WWUS75 KABQ 220848
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
248 AM MDT Fri Apr 22 2022

NMZ202>234-239>241-221800-
/O.CON.KABQ.HW.W.0015.220422T1500Z-220423T0600Z/
Chuska Mountains-Far Northwest Highlands-Northwest Highlands-
West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
248 AM MDT Fri Apr 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 40 to 55 mph with gusts up to 75 mph 
  possible. Turning west and decreasing 30 to 40 mph with 
  occasional gusts to 65 through the evening hours.

* WHERE...Most of central, east central, north central, 
  northeast, northwest, southeast and west central New Mexico.

* WHEN...From 9 AM Friday to midnight MDT Friday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are likely. Dangerous crosswinds will impact
  travel on all area highways, especially for high profile 
  vehicles. Areas of blowing dust may drop the visibility to a few
  hundred yards at times in dust-prone locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose
or lightweight outdoor objects. Extremely hazardous driving
conditions can be expected, especially for motorists in high
profile vehicles who should consider delaying travel. Use extra
caution or avoid traveling if possible.

&&

$$

NMZ201-235>238-221800-
/O.CON.KABQ.WI.Y.0037.220422T1500Z-220423T0600Z/
Northwest Plateau-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-
248 AM MDT Fri Apr 22 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northwest Plateau, Curry County, Roosevelt County, De 
  Baca County and Chaves County Plains.

* WHEN...From 9 AM Friday to midnight MDT Friday night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
314 
WWUS75 KABQ 221745
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1145 AM MDT Fri Apr 22 2022

NMZ202>234-239>241-230600-
/O.CON.KABQ.HW.W.0015.000000T0000Z-220423T0600Z/
Chuska Mountains-Far Northwest Highlands-Northwest Highlands-
West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
1145 AM MDT Fri Apr 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Southwest winds 40 to 55 mph with gusts up to 75 mph 
  possible. Turning west and decreasing 30 to 40 mph with 
  occasional gusts to 65 through the evening hours.

* WHERE...Most of central, east central, north central, 
  northeast, northwest, southeast and west central New Mexico.

* WHEN...From 9 AM Friday to midnight MDT Friday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are likely. Dangerous crosswinds will impact
  travel on all area highways, especially for high profile
  vehicles. Areas of blowing dust will drop the visibility to a
  few hundred yards at times in dust-prone locations, making
  already hazardous driving conditions dangerous. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose
or lightweight outdoor objects. Extremely hazardous driving
conditions can be expected, especially for motorists in high
profile vehicles who should consider delaying travel. Use extra
caution or avoid traveling if possible.

&&

$$

NMZ201-235>238-230600-
/O.CON.KABQ.WI.Y.0037.000000T0000Z-220423T0600Z/
Northwest Plateau-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-
1145 AM MDT Fri Apr 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph
  expected. Turning west this evening and decreasing to 20 to 30
  mph with occasional gusts to 50 mph.

* WHERE...Northwest Plateau, Curry County, Roosevelt County, De 
  Baca County and Chaves County Plains.

* WHEN...From 9 AM Friday to midnight MDT Friday night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs may be blown down. Expect strong cross winds on area
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
296 
WWUS75 KABQ 230550
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1150 PM MDT Fri Apr 22 2022

NMZ202>234-239>241-230700-
/O.EXP.KABQ.HW.W.0015.000000T0000Z-220423T0600Z/
Chuska Mountains-Far Northwest Highlands-Northwest Highlands-
West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
1150 PM MDT Fri Apr 22 2022

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

Winds have begun decreasing and the high wind warning will be
allowed to expire. Occasional gusts of 30 to 45 mph will still be
possible into the early morning hours.

$$

NMZ201-235>238-230700-
/O.EXP.KABQ.WI.Y.0037.000000T0000Z-220423T0600Z/
Northwest Plateau-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-
1150 PM MDT Fri Apr 22 2022

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

Winds have begun decreasing and the wind advisory will be allowed
to expire. Breezy to locally windy conditions will continue into
the early morning hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 21, 11:28 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 21, 11:28 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1128 AM MDT Thu Apr 21 2022

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period, although blowing dust Friday afternoon (after 18Z) will
likely create areas of MVFR vsbys. Light to moderate westerly flow
today will be replaced with increasing southwest flow and dangerously
high winds Friday. Stronger winds will begin to materialize at the
end of the TAF period, but gusts to between 50-70kts will be common
Friday afternoon and evening.

11

&&

.PREV DISCUSSION...313 AM MDT Thu Apr 21 2022...
...WIDESPREAD DAMAGING WINDS AND EXTREME FIRE WEATHER CONDITIONS
FRIDAY...

.SYNOPSIS...
Areas of critical fire weather conditions are expected daily for the
rest of the week as winds remain gusty and humidities remain very
low. High temperatures will also remain well above normal through
Friday before cooling this weekend. The strongest and most widespread
southwest winds are forecast Friday and Friday evening, when many
locations may experience gusts from 50 to 70 mph, except locally
around 80 mph from the Sangre de Cristo Mountains eastward. Strong
west winds from 40 to 50 mph look to return Saturday with the
strongest winds along and east of the central mountain chain. Cooler
temperatures are expected this weekend with decreasing fire weather
concerns Sunday and Monday, when low temperatures may reach freezing
in many locations from the east slopes of the central mountain chain
westward.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY)...
An upper level ridge is currently cresting over the Rockies this
morning and is expected to translate into the northern Great Plains
later today. The ridge is being set into motion by the upstream low
offshore of WA/OR, and this will cause the flow aloft to turn more
southwesterly over NM today. At the surface a weak frontal boundary
has entered northeastern zones of NM with a light wind shift and an
increase in dewpoints, however the lee-side surface low should
redevelop later today, pushing farther northeast and causing the
surface boundary to retreat. Despite the upper flow aloft not being
as strong today, the surface trough will present a sufficient
gradient for widespread breezy to windy conditions this afternoon
with the strongest speeds still expected to be focused over the
northeastern quadrant of the state. Rising pressure heights and the
southwesterly orientation to the flow will keep temperatures well
above average again while dewpoints fall back to the teens and
single digits.

The upper low will quickly move into the Great Basin tonight with a
stout segment of the polar jet diving into the American Southwest.
Speeds of 140 kt at 300 mb will nose into AZ by dawn Friday before
shifting into NM during the day Friday. With the jet overhead during
peak heating, vertical diurnal mixing will make quick work of the
winds aloft, spreading dangerously high to extreme wind gusts to the
surface over a large swath of the forecast area Friday afternoon.
The surface low will deepen by almost 20 mb through the day Friday,
setting up over northeast CO and far western NE by the late
afternoon with a robust and forceful surface gradient being
established over all of NM. Most zones look to meet high wind
criteria with ease with the exceptions being in far northwestern and
southeastern zones where high end advisory level speeds might be
more likely. However, for the majority of zones, high winds with
gusts of 60 to 70 mph will be common with higher gusts closer to 80
mph over and downwind (northeast) of many high terrain zones. This
will not be like the past few windy days, but rather Friday has the
potential for widespread damaging gusts that will be capable of
knocking down large tree limbs, utility poles and other structures
while threatening to topple high profile vehicles! We appreciate our
media partners relaying the urgency of this high wind event setting
up for Friday.

52

LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...
With the polar jet stream still overhead Friday evening, the flow
aloft will remain very strong while a gusty Pacific cold front
finishes crossing the forecast area. This will enable surface winds
to remain very strong through the evening hours, especially east of
the continental divide. After midnight, surface winds will gradually
weaken as the surface pressure gradient behind the cold front begins
to relax some and the flow aloft weakens while remaining brisk. That
brisk flow aloft and a new surface trough in the lee of the Sangre de
Cristo Mountains will enable west winds in the 40-50 mph range to
redevelop Saturday with the strongest winds along the central
mountain chain and eastward down the I-40 corridor. Although high
temperatures will fall on Saturday, with readings varying from near
normal along NM's eastern border to around 12 degrees across western
areas, very low humidities are again expected with persistent fire
weather concerns.

Winds will weaken significantly Saturday night, but north and
northeast gusts from 30-40 mph will again be possible with a backdoor
cold front diving into the eastern plains on Sunday morning. Highs
Sunday will remain below normal areawide. An upper level trough
crossing CO will bring a chance for rain showers, thunderstorms, and
snow showers to the northern mountains mainly near the CO border
Sunday and Sunday night, but wetting precipitation looks spottier
with recent model runs.

A warming trend is forecast Monday through Wednesday as a ridge of
high pressure moves overhead. The NBM depicts a return flow of low
level moisture moving into the southeast plains with a slight chance
for thunderstorms Monday and Monday night. Then, the NBM depicts this
moisture and associated thunderstorm chances working their way
northward over the south central and central highlands, southern
Sangre de Cristos, and east central areas Tuesday. However, the
latest operational runs of the GFS and ECMWF are not as bullish on
this, reducing our confidence that it will happen. When the return
flow does introduce moisture over central areas this time of year,
those cells tend to be fairly dry and gusty.

44

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER TODAY, FOLLOWED BY AN EXTREME AND
POTENTIALLY CATASTROPHIC FIRE WEATHER EVENT ON FRIDAY...

As the ridge aloft moves from the northern Rockies into the northern
Great Plains, wind speeds aloft will lower some over NM today while
turning more southwesterly. However, the redevelopment of a lee-side
surface low and deep vertical mixing will still ensure that breezy
to windy conditions take shape this afternoon, especially in the
northeastern quadrant of the state where gusts will be strongest.
Surface dewpoints will lower into the teens and single digits, and
coupled with the above normal temperatures, very low afternoon
humidity will occur again. Steep temperature lapse rates and dry air
aloft will also create high Haines indices this afternoon, putting
the eastern plains and northeastern highlands in yet another
critical fire weather scenario, and a Red Flag Warning remains in
effect for today.

There is high confidence for an extreme fire weather event on Friday
as a deep low pressure system crosses the Great Basin and moves
toward the central Rockies. Multiple weather ingredients are
aligning over NM for strong to damaging winds as the polar jet
crosses the state and deep vertical mixing works in tandem with a
stout lee-side surface low. Poor humidity recovery of only 20 to 30
percent in much of central NM Friday morning will only hasten the
drying into the afternoon with humidity plummeting to 5 to 10
percent over almost all of northern and central NM. Unstable
conditions along with a wide-reaching mid level dry slot will
further enhance the severity of this extreme scenario. Widespread
gusts of 60 to 70 mph and scattered areas reaching 80 mph could
potentially be catastrophic for ongoing wildfires or any new
ignitions. A Red Flag Warning is out for all of northern and central
New Mexico, and it cannot be overstated how dire this scenario is
shaping up to be.

Windy conditions will be slow to diminish Friday night with many
high terrain areas staying gusty all night. A Pacific front will
also be sweeping across NM late Friday into Friday night, and this
will keep high temperatures on Saturday cooler than normal. Despite
the cooler temperatures, humidity will not nudge upward very far on
Saturday, and westerly winds will strengthen more into the
afternoon. Wind speeds will not be nearly as strong as on Friday,
nor will humidity be as low, but another round of critical
conditions looks to plague a large swath of northern and central New
Mexico on Saturday, primarily in central to eastern zones.

Winds will decrease, but still remain gusty into Sunday, subsiding
more into the first part of next week, but could potentially
increase again by Wednesday and Thursday. Unfortunately,
precipitation chances remain low with only scant chances in far
northern zones this weekend and within southeastern zones on Tuesday.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM to 9 PM MDT Friday for the following
zones... NMZ101>109.

High Wind Watch from Friday morning through Friday evening for the
following zones... NMZ201>241.

Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ103-104-108.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:07 AM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more45 hr
Apr 21, 3:00 PM MDTHigh Wind WarningABQBernalillo, Catron, Chaves, Cibola, Colfax, Guadalupe and 16 more33 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.